Try it
Psychiatry · Psychopharmacology: lithium and the parathyroid
Sample itemA woman on lithium for bipolar disorder for eight years has constipation, polyuria and a serum calcium that is above the normal range with a raised parathyroid hormone. What is the most likely explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Lithium-induced hyperparathyroidism
Long-term lithium resets the calcium set point of the parathyroid cells, causing hypercalcaemia with raised PTH. Serum calcium should be checked periodically during treatment.
Option by option
A. Lithium-induced hyperparathyroidism (correct)
Correct. Lithium shifts the parathyroid set point, producing hypercalcaemia with raised PTH.
B. Vitamin D toxicity
Vitamin D toxicity gives hypercalcaemia with suppressed PTH, not a raised level.
C. Malignancy-related hypercalcaemia from bone metastases
Malignant hypercalcaemia suppresses PTH and is not suggested by the history.
D. Lithium-induced hypoparathyroidism
Hypoparathyroidism would give low calcium and low PTH.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…